Indiana, 2020

Damaging Wind in Indiana, July 7, 2020

July 7, 2020 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon in a warm and unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon in a warm and unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 7, 9:01 AM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 7, 9:01 AM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1001 AM EDT Tue Jul 7 2020

.SYNOPSIS...
Above normal temperatures and high humidity levels will provide
a chance for afternoon and evening storms through the work
week. A frontal system pushing through the Ohio Valley late
Friday into Saturday will return temperatures to near normal for
the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Very few adjustments were made with the morning update as
ongoing forecast remains largely on-track. Anticipate convective
initiation shortly before/around 18z -- perhaps initially from
west-central to central Ohio as the cap will likely erode in
these areas first. With continued light steering flow and an
abundance of SB/ML instby and PWATs between 1.6-1.8," the
concern remains for slow-moving thunderstorms to produce
torrential rainfall rates in a very localized manner for the
second half of the afternoon into the evening hours. The DCAPE
environment does not appear to be /quite/ as favorable as was
the case on Monday, although certainly some water-loading could
initiate enough downward momentum for some gusty winds to reach
the surface beneath the healthiest cores. The gusty wind threat
will be very localized in manner, with the main concern being
the very heavy rain/flooding threat with the slow-moving
activity.

Until we can get enough coverage of storms/outflows later this
afternoon, the main item of interest will be the heat/humidity.
Will see heat index values again approach 100 degrees in some
spots -- especially near the Tri-State area where dewpoints in
the low/mid 70s early this afternoon will create heat index
values ~8-10 degrees above air temps.

Scattered coverage of storms will be maintained from mid-
afternoon through the end of the near term period before waning
toward/beyond sunset.

...PREVIOUS DISCUSSION...
Heading into the day, expecting a quick warm up, with CAMs
suggesting a favored axis in central Ohio as a weak H5 disturbance
heads east. This will provide just enough forcing to get things
going as SBCAPE values approach 2000 J/kg. Will maintain chance
POPs across entire area, since locations further removed from
the shortwave have higher SBCAPE -- upwards of 2500 J/kg in
southwest Ohio. Main threat today will be localized flooding due
to slow storm movement.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
H5 shortwave lays out across the region through Wednesday,
leaving another hot and humid day with slow-moving diurnal
convection in the afternoon through evening hours. Based on
persistence, wouldn't be surprised to see a few storms popping
on boundaries away from peak heating hours due to lingering
instability overnight.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The upper level ridge will begin to shift off to the east on
Thursday as mid level energy moves from the northern Plains to
the Great Lakes. This will result in another day of diurnally
driven scattered showers and thunderstorms on Thursday with
highs in the low to possibly mid 90s.

A mid/upper level trough will then shift slowly east across the
Great Lakes and upper Ohio Valley as we head through the
weekend. As the trough moves in, we will see a gradual return to
somewhat more seasonable temperatures. Highs on Friday will be
in the upper 80s to lower 90s, with highs in the mid to upper
80s for Saturday and Sunday. With the trough moving through,
expect to see a continued chance of showers and thunderstorms
each day, with some diurnal enhancement to the coverage. The
models are suggesting that some additional short wave energy
may drop down the back side of the trough into early next week,
so will hang on to some lower chance pops into Monday to
account for this. Highs on Monday will be in the mid 80s.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Winds will remain
rather light from the southwest today as cumulus begins
developing in the late morning. Slow-moving thunderstorms will
be the main threat of the TAF period with a focus during the mid
afternoon through early evening hours, so these hours are
highlighted with VCTS at all sites. A few storms remain possible
bookending these times, though will be more widely scattered.

OUTLOOK...Thunderstorms are possible Wednesday afternoon
through Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hogue
NEAR TERM...KC/Hogue
SHORT TERM...Hogue
LONG TERM...JGL
AVIATION...Hogue
Hazardous weather outlook, Jul 7, 4:08 AM EST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
508 AM EDT Tue Jul 7 2020

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
508 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.
Hot and humid conditions will lead to heat indices in the 95 to 100
degree range this afternoon.

Scattered thunderstorms will also be capable of producing heavy rain
and localized flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions Wednesday through Friday will lead to heat
indices of 95-100 degrees each afternoon.

Scattered thunderstorms will also be capable of producing heavy rain
and localized flooding during the afternoons and evenings through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 7, 11:46 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1246 PM EDT Tue Jul 7 2020

INZ050-071715-
Wayne IN-
1246 PM EDT Tue Jul 7 2020

...A RAPIDLY DEVELOPING THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE
COUNTY UNTIL 115 PM EDT...

At 1245 PM EDT, radar indicated a thunderstorm 7 miles northeast of
Hagerstown, moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Hagerstown, Economy and Williamsburg.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4001 8516 4000 8487 3992 8499 3990 8517
TIME...MOT...LOC 1645Z 270DEG 18KT 3999 8506

Coniglio
Special weather statement, Jul 7, 12:19 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
119 PM EDT Tue Jul 7 2020

OHZ026-071745-
Hardin OH-
119 PM EDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARDIN COUNTY UNTIL 145
PM EDT...

At 119 PM EDT, radar indicated a strong thunderstorm over Dunkirk,
moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Kenton, Ada, Forest, Dunkirk, Alger, Blanchard, Mcguffey, Patterson,
Dola, Grant, Huntersville and Walton.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4082 8350 4070 8350 4070 8344 4069 8344
      4069 8342 4065 8342 4063 8388 4082 8388
TIME...MOT...LOC 1719Z 262DEG 13KT 4076 8360

Coniglio
Special weather statement, Jul 7, 12:33 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
133 PM EDT Tue Jul 7 2020

INZ050-OHZ042-060-071800-
Wayne IN-Darke OH-Preble OH-
133 PM EDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...
NORTHWESTERN PREBLE AND SOUTHWESTERN DARKE COUNTIES UNTIL 200 PM
EDT...

At 133 PM EDT, radar indicated a strong thunderstorm near New Paris,
moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Richmond, Centerville, New Paris, New Madison, Fountain City, Wayne
Lakes, Eldorado, West Manchester, Greens Fork, Spring Grove, Bethel,
Hollansburg, Castine, Whitewater, Middleboro, Interstate 70 at Exit
145 and Williamsburg.

This includes the following Interstates...
 I-70 in Indiana between mile markers 142 and 156.
 I-70 in Ohio between mile markers 0 and 9.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4000 8481 4001 8481 4001 8464 3990 8460
      3980 8465 3980 8505 4000 8508
TIME...MOT...LOC 1733Z 262DEG 11KT 3989 8484

Coniglio

The radar

The Cincinnati radar (KILN), 98 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 7, 12:33 PM EST to 12:35 PM EST
Where
Wayne County, 2.14 mi NNE of East Richmond Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.850, -84.820

A tree was downed near the intersection of Porterfield Road and State Route 121.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892024.